Winter Storm, Wyoming Black Hills
- When
- January 17, 8:00 AM MST to January 18, 10:00 AM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A clipper system brought heavy snow and gusty winds to northeastern Wyoming. Four to ten inches of snow were common across the plains, with one to two feet of snow across upslope areas of the Wyoming Black Hills.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A clipper system brought heavy snow and gusty winds to northeastern Wyoming. Four to ten inches of snow were common across the plains, with one to two feet of snow across upslope areas of the Wyoming Black Hills. Gusty northwest winds of 15 to 30 mph produced considerable blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 17, 2:05 AM MST, 5 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
205 AM MST THU JAN 17 2008
.DISCUSSION...ALBERTA CLIPPER CAN BE SEEN ON WATER VAPOR DROPPING
SEWD THRU THE NRN ROCKIES EARLY THIS MRNG...WITH SOME -SN SPREADING
ACRS CNTRL/ERN MT BASED ON RADAR RETURNS AND SFC OBS. AT THE
SFC...BROAD PRES FALLS NOTED IN ADVANCE OF CLIPPER SYS. MAIN SHORT
TERM FCST CONCERN REMAINS SNOW/WIND TODAY INTO FRIDAY AS CLIPPER SYS
CONTINUES TO DROP SEWD.
TDY AND TONIGHT...SNOW WILL GRADUALLY SPREAD INTO OUR WRN ZONES.
WINDS WILL ALSO BE ON THE INCREASE AS SFC LOW MOVS FROM SASK TO NEAR
THE SERN ND/NERN SD BORDER BY LATE THIS AFTN. 850-700MB LAYER WINDS
WILL INCREASE TO 40-50KTS...BUT WITH NEAR NEUTRAL TO WARM ADVECTION
FOR MOST OF THE DAY ACRS OUR CWFA THE STRONGEST WINDS WILL HAVE A
HARD TIME REACHING THE SFC. ARCTIC FRONT SHOULD THEN PUSH INTO OUR
NRN ZONES BY EARLY EVENING AND ALLOW STRONGER WINDS TO REACH THE
SFC. UPSLOPE PARAMETERS BECOME VERY GOOD FOR THE NRN BLKHLS BEHIND
THE ARCTIC FRONT. THE COMBINATION OF WIND/SNOW ACRS NERN WY INTO THE
NRN BLKHLS WARRANT UPGRADING THE WINTER STORM WATCH TO A
WARNING...BEGINNING AT 18Z TODAY. SNOWFALL SHOULD BE CONSIDERABLY
LESS ONTO THE PLAINS OF NWRN SD...BUT ANY NEW SNOW COMBINED WITH THE
STRENGTHENING WINDS AND SNOW ALREADY ON THE GROUND WILL CREATE
HAZARDOUS CONDITIONS. THUS...WILL ISSUE A SNOW/BLOWING SNOW ADVISORY
FOR MUCH OF NWRN SD. RAPID CITY WILL LIKELY BE CAUGHT IN THE
DOWNSLOPE SO LITTLE PROBLEMS ARE EXPECTED IN TOWN.
FRIDAY...SNOW WILL CONTINUE INTO THE MRNG HOURS ACRS NERN WY AND FAR
WRN SD...WITH BEST ACCUMULATIONS STILL EXPECTED ACRS THE NRN BLKHLS
IN FAVORABLE UPSLOPE CONDITIONS. AMS SHOULD REMAIN WELL MIXED...WITH
WINDY CONDITIONS CREATING AREAS OF BLOWING SNOW FOR MUCH OF THE DAY.
FOR NOW...WILL ALLOW WARNINGS/ADVISORIES TO EXPIRE AT NOON AS MOST
SUBSTANTIAL SNOW SHOULD BE ENDING ABOUT THIS TIME. HOWEVER...IF
BLOWING SNOW IS STILL AN ISSUE THE HIGHLIGHTS MAY NEED TO BE
EXTENDED IN TIME. HIGHS WILL STRUGGLE TO GET INTO THE TEENS WITH
WINDCHILLS APPROACHING -20F IN SOME AREAS. WINDCHILLS MAY NEAR
ADVISORY CRITERIA FRIDAY NIGHT ESPECIALLY IN OUR ERN ZONES...SO THIS
WILL NEED TO BE MONITORED CLOSELY.
SATURDAY...TEMPS WILL ATTEMPT TO WARM IN OUR WRN ZONES AS ARCTIC
BOUNDARY SHIFTS A BIT EAST...SO THIS WILL CREATE A WIDE RANGE OF
TEMPS FROM WEST TO EAST. YET ANOTHER ALBERTA CLIPPER IS PROGGED TO
DROP THRU THE REGION SATURDAY NIGHT...BRINGING ANOTHER CHC OF SNOW
AND A REINFORCING SHOT OF COLD AIR.
EXTENDED...NORTH TO NORTHWESTERLY FLOW ALOFT WILL DOMINATE THE
WEATHER PATTERN THROUGH THE EXTENDED. MUCH BELOW AVERAGE
TEMPERATURES WILL REMAIN THROUGH THE MAJORITY OF THE PERIOD...WITH
BELOW ZERO TEMPERATURES POSSIBLE SUNDAY NIGHT INTO MONDAY NIGHT.
ANOTHER UPPER LEVEL DISTURBANCE WILL SLIDE SOUTH ACROSS THE REGION
LATER THIS WEEKEND...BRINGING ADDITIONAL CHANCES FOR SNOW.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED TO DETERIORATE THIS MORNING
AS A STRONG CLIPPER SYSTEM APPROACHES FROM THE NORTHWEST. EXPECT
SNOW TO DEVELOP BY MID MORNING OVER NORTHEAST WYOMING AND THE BLACK
HILLS. ALONG WITH THE SNOW...GUSTY NORTHWEST WINDS ARE EXPECTED TO
DEVELOP. AREAS OF IFR CIGS AND VIS WITH SNOW AND BLOWING SNOW ARE
EXPECTED BY AFTERNOON OVER MUCH OF NORTHEAST WYOMING...NORTHWEST
SOUTH DAKOTA...AND THE NORTHERN AND CENTRAL BLACK HILLS. THESE
CONDITIONS WILL PERSIST THROUGH FRIDAY MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 12 PM MST
FRIDAY FOR CENTRAL BLACK HILLS-NORTHERN BLACK HILLS-NORTHERN
FOOT HILLS.
SNOW AND BLOWING SNOW ADVISORY FROM 11 AM THIS MORNING TO 12 PM
MST FRIDAY FOR BUTTE-HARDING-NORTHERN MEADE CO PLAINS-
PERKINS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
HILLS.
WY...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 12 PM MST FRIDAY
FOR NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS.
&&
JOHNSON/RUDGEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 415 AM MST THU JAN 17 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 415 AM MST (515 AM CST) THU JAN 17 2008 ...WINTER STORM WARNING LATE THIS MORNING THROUGH FRIDAY MORNING FOR NORTHEASTERN WYOMING...THE NORTHERN AND CENTRAL BLACK HILLS...AND THE NORTHERN FOOTHILLS... ...SNOW AND BLOWING SNOW ADVISORY LATE THIS MORNING THROUGH FRIDAY MORNING FOR NORTHWESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW AND WIND WILL SPREAD ACROSS THE REGION TODAY AND CONTINUE THROUGH TONIGHT. THE HEAVIEST SNOW IS EXPECTED TO FALL FROM NORTHEASTERN WYOMING INTO THE NORTHERN BLACK HILLS...WITH LESSER AMOUNTS ON THE PLAINS OF NORTHWESTERN SOUTH DAKOTA. THE COMBINATION OF SNOW AND WIND COULD REDUCE VISIBILITIES TO NEAR ZERO AT TIMES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW AND WIND WILL CONTINUE THROUGH FRIDAY MORNING...WITH VISIBILITIES NEAR ZERO AT TIMES IN BLOWING SNOW. CONDITIONS SHOULD SLOWLY IMPROVE FRIDAY AFTERNOON. SNOW TOTALS WILL RANGE FROM 4 TO 8 INCHES IN NORTHEASTERN WYOMING TO 2 TO 4 INCHES ON THE PLAINS OF NORTHWESTERN SOUTH DAKOTA. A FOOT OR MORE MAY BE POSSIBLE IN THE HIGHER ELEVATIONS OF THE NORTHERN BLACK HILLS. WIND CHILLS MAY APPROACH 20 BELOW ZERO THURSDAY NIGHT...AND 25 BELOW ZERO FRIDAY NIGHT. ANOTHER FAST MOVING WEATHER SYSTEM MAY BRING MORE ACCUMULATING SNOWS TO THE REGION SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76126, 76127, 76123, 76124, 76125.